Alert archive / New Mexico / Red Flag Warnings in 2020
Red Flag Warning 8, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at Apr 23, 2020, 2:29 AM MDT for 8 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Apr 23, 2020, 1:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2020, 2:29 AM MDT (08:29 UTC)
- In effect from
- Apr 23, 2020, 1:00 PM MDT
- Expired
- Apr 23, 2020, 8:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS El Paso, TX
Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 8.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 3318 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
648 WWUS84 KEPZ 230829 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso TX/Santa Teresa NM 229 AM MDT Thu Apr 23 2020 ...CRITICAL FIRE CONDITIONS EXPECTED OVER SOUTHERN NEW MEXICO AND FAR WEST TEXAS THURSDAY AFTERNOON... .Winds are expected to increase Thursday afternoon as northwest flow aloft induces a lee surface low over eastern New Mexico. Sustained west flow of 20 to 25 mph is expected with gusts to 35 mph possible during the afternoon and evening hours. With dry air already in place, relative humidity will drop below 15% across most of the region with a few lowland locations reaching single-digit RH by mid afternoon. These conditions, combined with the past few weeks of drought helping to sufficiently cure fine fuels, will result in critical fire weather conditions across the region. NMZ110>113-TXZ055-056-232200- /O.UPG.KEPZ.FW.A.0003.200423T1800Z-200424T0300Z/ /O.NEW.KEPZ.FW.W.0008.200423T1900Z-200424T0200Z/ NEW MEXICO FIRE WEATHER ZONE 110 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ- NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 113 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 229 AM MDT Thu Apr 23 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 055, 056, 110, 111, 112, AND 113... The National Weather Service in El Paso Tx/Santa Teresa has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 8 PM MDT this evening. The Fire Weather Watch is no longer in effect. * WIND...Sustained west winds of 20 to 25 mph along with gusts up to 35 mph. * HUMIDITY...8 to 12 percent lowlands with 12 to 20 percent mountains. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Hefner
1 follow-up statement
495 WWUS84 KEPZ 232004 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso TX/Santa Teresa NM 204 PM MDT Thu Apr 23 2020 ...CRITICAL FIRE CONDITIONS EXPECTED OVER SOUTHERN NEW MEXICO AND FAR WEST TEXAS INTO THIS EVENING... .Winds are expected to increase this afternoon as northwest flow aloft induces a lee surface low over eastern New Mexico. Sustained west flow of 20 to 25 mph is expected with gusts to 35 mph possible during the afternoon and evening hours. With dry air already in place, relative humidity will drop below 15% across most of the region with a few lowland locations reaching single- digit RH by late afternoon. These conditions, combined with the past few weeks of drought helping to sufficiently cure fine fuels, will result in critical fire weather conditions across the region. NMZ110>113-TXZ055-056-240200- /O.CON.KEPZ.FW.W.0008.000000T0000Z-200424T0200Z/ NEW MEXICO FIRE WEATHER ZONE 110 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ- NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 113 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 204 PM MDT Thu Apr 23 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 055, 056, 110, 111, 112, AND 113... * AFFECTED AREA...All of southwest and south-central New Mexico and Far West Texas. * WIND...Sustained west winds of 20 to 25 mph along with gusts up to 35 mph. * HUMIDITY...8 to 12 percent lowlands with 12 to 15 percent mountains areas below 7500 feet. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ 26
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Apr 23, 2:10 AM MDT, 19 minutes earlier.
Area forecast discussion, Apr 23, 2:10 AM MDT, 19 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
210 AM MDT Thu Apr 23 2020
.SYNOPSIS...
Breezy winds along with more dry and warm weather will result in
increased fire danger today. West winds will peak this evening at
20 to 25 mph under mostly clear skies. Lighter winds are expected
over the weekend as a weak cold front arrives from the east. An
unseasonable heat wave is expected to grip the borderland
beginning on Sunday and continuing through the rest of the week.
Afternoon temperatures well into the mid nineties will be close
to breaking daily record highs.
&&
.DISCUSSION...
.SHORT TERM...Today and Tonight...
Continued dry, warm and breezy today. Upper trough that brought some
clouds and minor convection to parts of the central CWA Wednesday is
now to our east. Dry northwest flow aloft will persist today and
will form lee side low up in NE New Mexico. Winds will pick up into
breezy category (15-25 mph) though it may take until mid-afternoon
to reach the highest speeds. The winds combined with low RHs warrant
a Red Flag Warning for all zones this afternoon. Temperatures should
recover after yesterday's frontal passage/cooling, and should be
about 6-9 degrees above normal. Some high level moisture is spilling
over the top of strengthening eastern Pacific ridge-maybe enough for
a few cirrus later today, but that's about it.
Mostly clear tonight, though GFS showing some high level moisture
again coming across the ridge, so maybe some more cirrus. A few
breezes still going late night, so expect overnight low temps to be
above normal most places.
&&
.LONG TERM...
Dry northwest flow aloft will keep the region dry and warm on
Friday. Winds should be lighter as a lee surface low fails to
form and we only mix into 15 to 20 knot winds. High temperatures
will reach into the upper 80's across the lowlands under mostly
clear skies.
A weak cold front arrives from the east Saturday morning, turning
winds around and keeping wind speeds fairly light. Despite using
the term "cold", temperatures will change very little as we again
reach into the mid 80's along the border. We do advect some
shallow moisture east of the Rio Grande as dewpoints briefly bump
up to the upper 30's however warm, subsident air aloft will
suppress any rain chances over the weekend. Expecting the dryline
to linger near or just eastward of El Paso and US-54 through
Monday, mixing eastward during each afternoon. As I stated
previously, rain chances will be slim to none with the only
forecasted PoPs southeastward toward the Big Bend area.
The main headline in the extended forecast continues to be an
anomalous heat wave expected to begin Sunday through the end of
April. Broad upper ridging over the U.S. Southwest will promote
dry westerly flow at the surface. High thicknesses will allow for
El Paso's first 90-degree day on Sunday, with more to come
throughout next week. High temperatures will flirt with near
record values as we may even see a few upper 90's highs by next
Tuesday.
&&
.AVIATION...06Z TAF CYCLE
VFR conditions through period. Skies continue to clear through the
night. FEW120 BCMG SKC. West to northwest winds decreasing and
averaging 280-310 at 5-12kts. AFT 18Z winds turning more westerly
260-280 and increasing 10-15G25KTS.
&&
.FIRE WEATHER...
Another breezy afternoon today, so have upgraded Fire Watch to a Red
Flag Warning. Upper elevations of mountain zones, especially the
Sacs, may not quite reach criteria due to higher RHs, but lower
elevations should still reach RF criteria. No sight of precip in the
forecast period, but afternoon winds should remain below concerns
after today. High temps will be well above normal for the entire
period.
Min RHs will range from 8-15% for the lowlands through Sunday, while
min RHs for the mountains will range from about 12-22% through
Sunday. Vent rates will be generally very good to excellent through
Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 87 63 88 59 / 0 0 0 0
Sierra Blanca 82 56 85 53 / 0 0 0 0
Las Cruces 85 56 86 53 / 0 0 0 0
Alamogordo 86 57 85 53 / 0 0 0 0
Cloudcroft 62 44 62 40 / 0 0 0 0
Truth or Consequences 84 56 87 54 / 0 0 0 0
Silver City 76 49 80 51 / 0 0 0 0
Deming 85 52 88 52 / 0 0 0 0
Lordsburg 84 51 86 52 / 0 0 0 0
West El Paso Metro 86 61 89 60 / 0 0 0 0
Dell City 87 53 89 50 / 0 0 0 0
Fort Hancock 88 57 91 55 / 0 0 0 0
Loma Linda 80 56 82 54 / 0 0 0 0
Fabens 87 59 90 57 / 0 0 0 0
Santa Teresa 86 58 88 55 / 0 0 0 0
White Sands HQ 87 62 86 59 / 0 0 0 0
Jornada Range 85 56 86 53 / 0 0 0 0
Hatch 87 55 88 52 / 0 0 0 0
Columbus 87 58 89 56 / 0 0 0 0
Orogrande 87 56 85 53 / 0 0 0 0
Mayhill 74 49 75 43 / 0 0 0 0
Mescalero 71 46 72 43 / 0 0 0 0
Timberon 70 47 72 41 / 0 0 0 0
Winston 78 46 80 43 / 0 0 0 0
Hillsboro 80 52 86 51 / 0 0 0 0
Spaceport 85 53 86 51 / 0 0 0 0
Lake Roberts 74 40 81 44 / 0 0 0 0
Hurley 78 48 83 48 / 0 0 0 0
Cliff 82 44 87 45 / 0 0 0 0
Mule Creek 78 50 83 50 / 0 0 0 0
Faywood 78 47 84 51 / 0 0 0 0
Animas 86 53 88 53 / 0 0 0 0
Hachita 84 51 87 51 / 0 0 0 0
Antelope Wells 86 52 90 53 / 0 0 0 0
Cloverdale 80 52 84 53 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 1 PM this afternoon to 8 PM MDT this
evening for NMZ110>113.
TX...Red Flag Warning from 1 PM this afternoon to 8 PM MDT this
evening for TXZ055-056.
&&
17/30/14Hazardous weather outlook, Apr 22, 6:04 AM MDT, 20 hours 25 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 604 AM MDT Wed Apr 22 2020 NMZ401>417-TXZ418>424-231215- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 604 AM MDT Wed Apr 22 2020 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight. West to northwest winds 15-25 mph this afternoon and early evening. Minor driving difficulties may develop, especially with cross winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Breezy winds of 15 to 30 mph Thursday afternoon, with minor driving difficulties again possible. Otherwise no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hefner
Nearby
Red Flag Warnings in New Mexico, 2020Red Flag Warnings in Texas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.